Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2003, 6:15 AM CDT for Stutsman County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 6:15 AM CDT (11:15 UTC)
- Expired
- Jun 23, 2003, 7:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS53 KBIS 231115 SVRBIS NDC093-231200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 614 AM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 700 AM CDT * AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 635 AM CDT YPSILANTI AT 640 AM CDT LAT...LON 4683 9926 4665 9909 4665 9844 4708 9850 $$ JV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 23, 3:55 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 AM CDT MON JUN 23 2003 MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL ENHANCE UPLIFT. H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL. .BIS...NONE. VINING
Hazardous weather outlook, Jun 23, 5:33 AM CDT, 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 533 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT THUNDERSTORMS WITH HEAVY RAIN TODAY SOUTH CENTRAL AND SOUTHEAST. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA TODAY AND TONIGHT. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 23, 3:59 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 46 min |
| Jun 23, 4:10 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jun 23, 4:24 AM CDT | Tornado Warning | BIS | Emmons, Sioux | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.